Newly diagnosed, on Levothyroxine and feeling worse

Hi all.

My second post as I am at the end of my tether! I was diagnoised about two weeks ago and have been taking 25 mg Levothyroxine. I actually feel worse than I did before.

I do a physical job, I'm a carer for people with physical and learning disabilities, working full time with two children. I am utterly exhausted. I am barely able to function anymore. I come home and everything hurts.

My wrists ache

I have tingling pains down my arms

My back aches

My neck aches

My feel hurt when I stand up, it feels like they will break under my weight

My hands are numb and the bones in my fingers hurt if I pick up a drink

My eyes are sore

I have headaches that last days

I cry daily

I have a cough that won't go away

I keep getting tingling pains all over my body

My joints in my shoulders ache

I really feel like I've had enough and I can't do anymore. But I have no choice but to continue.

I am on my probationary period at work, so I am not entitled to any sick leave and I can't afford to take any time off as I'm on low wages as it is. I am stuck in a really hard place and I don't know what else I can do. My next blood tests are not until the end of November, that's nearly two months away.

Has anyone else experienced this problem. What should I do?

Thanks,

11 Replies

oldestnewest
  • The medication takes several weeks to work, about 6 weeks for full effect. Slow but sure. This does mean though if you miss a day you will not feel ill effects, just catch up on your meds. Try to do one nice thing for yourself every day as you deserve a morale boost. Be sure and go back for a follow up with your gp within about three months. Good luck.

  • Poor you! 25mcg is very low, most people start on 50mcg. It takes at least 4-6 weeks for the levothyroxine to build up in your system so if you don't feel any better fo back before the end of November and get your bloods retested. I was just like you a year ago....actually felt worse on levo than I did before I started taking it. Ask your doctor to check your iron panel, Vit B12 and Vit D as low levels of these can cause similar symptoms or make your hypo symptoms worse. Many people with hypo also find that their adrenals don't work the best so high dose vitamin C can help them. Hope you get some relief soon.

  • It takes months to recover on Levothyroxine and theres no way on earth even when recovered you should be trying to do a "heavy " manual job

    It takes years to become hypothyroid and as many months to recover

    Dosage should be increased by 25mcg or 50 mcg every 3 to 4 weeks so you should not have to wait till NOV

    however what is vital and often not realised by GPs is that you need to be tested for

    Free t4

    Free T3

    Ferritin

    Folate

    B12

    Vit D3

    the last 4 MUST ALL BE HALFWAY in their ranges otherwise your body simply cannot even utilise the Levothyroxine so it pools in your body causing toxic reactions

    So ask your doctor to test the above fast and you are likely then to need heavy supplementation

    Hypothyroid trashes all the vitamin and mineral stores in your body most especially Vit C and Vit B but DO NOT TAKE any until after the test blood is drawn

    You need to always from there on take a really good multi vitamin every night before bed

  • Thank you for the advice. I've been to the GP this morning and he said he thinks my problem is depression and I should take antidepressants. I've declined and said that it is a bi-product of my situation.

    He said to go for more blood tests, he's ticked:

    ESR

    CRP

    Calcium Phosphate

    Glucose

    TFT

    I have no idea what any of these mean though.

  • The only really useful one there is TFT which means Thyroid function test. You need B12, folate, ferritin and vitamin D. He's also testing for inflammation and diabetes. He gets more funding points if you are diabetic or depressed than if you are hypo.

  • Are you very frail or elderly? 25mcg is the starter dose for elderly people. 50 mcg is a "normal" starter dose. If the dose it too low, it can prevent your thyroid making what little hormone it was making before, so you feel and are worse. Your GP should give you a blood test every 6 weeks and raise your dose until you are well. If you post your test results (with ranges) people here will be able to advise.

  • No I'm not frail or elderly! I've asked the doctor and he said that my thyroid was working overtime and in these situations they put you on medication and monitor you. I will go back and get the exact ranges.

    I've since come of the levothyroxine and feel 100% better. I can't believe the difference. I have no pain. No emotional meltdowns.

    I really can't understand why the medication made things unbearable, unless my doc has the diagnosis wrong or was jumping the gun.

  • If the doctor said your thyroid was working overtime it means you are hyperthyroid not hypothyroid, in which case you were given the wrong medication, might he/she be confused !!

  • Well, if the dose was too low, it could cut off what your thyroid was producing for itself without replacing it sufficiently - so you feel worse. Some people just can't tolerate levo, and others can't convert it into the active hormone, T3, either because of genetics or because their ferritin, B12, folate, zinc, selenium etc are too low. So could be any of those reasons. Also discovered that some people may naturally have higher TSH and lower T4/T3 than others and still be well - if so, there are probably several relatives who are over 90.

    However, if your thyroid really is failing, you'll need meds at some time.

  • As said above its vital that B12, D3, Ferritin and folate are checked.When you have the results with ranges post here for advice. Also FT3 and FT4. If the GP will not request them you may have to go to the private companies.See Thyroid UK web site.

  • I have thyroid disease that was treated several years ago. My thyroid was obliterated with a "radiation pill" & I was put on synthroid replacement therapy. It took a year for my thyroid levels to adjust. During that time I had dizziness, severe lethargy, & other nondescript symptoms off & on. The best intervention is to keep your MD informed of your symptoms, so if need be, your medication can be adjusted, or the MD may recommend other treatment. So sorry you are suffering & it seems overwhelmed. It does get better. Your system needs time to adjust. Thyroid hormone affects every cell in you body. Ruthy K

You may also like...